Editor’s note: Find the latest COVID-19 news and guidance in Medscape’s Coronavirus Resource Center.
A new series of cases of cerebral venous sinus thrombosis (CVST) linked to the adenoviral vector COVID-19 vaccines has been reported, confirming the severity of the reaction and the associated high mortality rate.
The new series comes from an international registry of consecutive patients who experienced CVST within 28 days of COVID-19 vaccination between March 29 and June 18, 2021, from 81 hospitals in 19 countries.
The cases are described in an article published online in JAMA Neurology on September 28.
“This is a reliable description on the clinical condition of these patients with CVST associated with COVID-19 vaccination. It is striking that this a much worse condition than CVST not associated with COVID-19 vaccination, with a much higher rate of intracerebral hemorrhage and coma and a much higher mortality rate,” senior author Jonathan M. Coutinho, MD, Amsterdam University Medical Centers, Amsterdam, the Netherlands, told Medscape Medical News.
These data confirm the observations from an earlier UK cohort in which cases of cerebral venous thrombosis linked to COVID-19 vaccination occurred.
“This is the biggest series, and as an international series, it gives a broader perspective from a larger range of countries,” Coutinho said. “All the data together show that although this side effect is rare, the consequences are very severe,” he added.
In the current study, the researchers regarded CVST as being linked to the vaccine if it was accompanied by thrombosis with thrombocytopenia syndrome (TTS), as evidenced by thrombosis and new-onset thrombocytopenia.
In the cohort of 116 patients with CVST after COVID-19 vaccination, 78 (67.2%) had thrombosis with TTS and were thus classified as having had a vaccine-related adverse event. These patients were frequently comatose at presentation (24%) and often had intracerebral hemorrhage (68%) and concomitant thromboembolism (36%); 47% died during hospitalization.
These patients were compared with the 38 patients in the same cohort who had CVST but in whom there was no indication of concomitant thrombosis and thrombocytopenia. The case patients were also compared with a control group of 207 patients with CVST who were included in a separate international registry before the COVID-19 pandemic.
Mortality rates were much higher among the patients deemed to have had a vaccine-related CVST. The in-hospital mortality rate was 47%, compared with 5% among the patients in the same cohort who did not have TTS and 3.9% among the prepandemic control group.
The mortality rate was even higher (61%) among patients in the TTS group for whom the diagnosis was made before the condition garnered attention in the scientific community. The mortality rate was 42% among patients diagnosed later.
Of the 78 patients in whom CVST and TTS occurred after COVID-19 vaccination in this cohort, 76 had received the AstraZeneca vaccine (in 75 patients, CVST and TTS occurred after the first vaccination; in one patient, they occurred after the second vaccination). One patient had received the Johnson & Johnson vaccine, and one had received the Pfizer vaccine.
“After more analysis, the case after the Pfizer vaccination is not believed to be caused by the vaccine,” Coutinho said. “In that case, the patient had a platelet count just below the lower limit and was taking an immunomodulator drug that is known to be associated with thrombocytopenia.”
For two patients who received the AstraZeneca vaccine, there was also an alternative explanation for the thrombocytopenia.
Coutinho also pointed out that the Johnson & Johnson vaccine has been used mainly in the United States, and these data were largely from other countries.
The median time from vaccination to CVST symptom onset was 9 days in the TTS group. The median platelet count at hospital admission among patients with post-vaccination CVST-TTS was 45. Three patients presented with a normal platelet count and developed thrombocytopenia during admission; two patients presented with mild thrombocytopenia, 30 presented with moderate thrombocytopenia, and 43 presented with severe thrombocytopenia.
Antibodies against platelet factor 4 (PF4) were measured in 69 patients with TTS, of whom 63 (91%) tested positive (the one patient in which TTS occurred after the patient received the Pfizer vaccine did not test positive). However, the researchers note that sensitivity varies among different PF4 ELISA tests. Findings of platelet activation assays were positive in all 36 tested patients.
In the TTS group, 52 patients (67%) received immunomodulation therapy, most often intravenous Immunoglobulins (IVIG). Among patients treated with IVIG, the mortality rate was lower (28%).
Different From CVST Linked to Natural COVID-19 Infection
Coutinho noted that CVST can occur in natural SARS-CoV-2 infection but that vaccine-associated CVST is very different.
“In natural COVID-19 infection, there is an increased risk of thrombosis, and some patients can get CVST as a part of this, but in these cases, this is not accompanied by thrombocytopenia. While the CVST in natural COVID-19 infection is also associated with a bad prognosis, this is more to do with the underlying disease. It is normally the very sick COVID patients who develop CVST, and these patients usually die from the underlying disease rather than the CVST itself,” he explained.
“Clinicians need to be aware of vaccine-related CVST, as it requires very specific and rapid treatment,” Coutinho stressed.
“Patient presenting with an extremely severe headache (unlike any headache they’ve had before) or with seizures or a focal deficit (weakness in arm or problems with speaking or vison) within 4 weeks of an adenovirus COVID-19 vaccination should ring alarm bells. It is important to do diagnostics quickly, with a platelet count the most important first step, and a rapid CT/MRI scan,” he said.
Other tests that should be conducted are D-dimer for thrombosis and the PF4 antibody test. But results for the PF4 antibody test can take days to come back, and clinicians shouldn’t wait for that, Coutinho notes.
“Specific treatment needs to be given immediately ― with anticoagulation (preferably non-heparin) and immunomodulation with IVIG to stop the immune reaction. Platelets should not be given ― that may seem counterintuitive in patient with a low platelet count, but giving platelets makes it worse,” he said.
Is There a Geographic Difference?
Coutinho pointed out that fewer cases of this vaccine-related CVST are being reported at the current time.
“We are not sure why this is the case. These adenovirus vaccines are not being used much now in Western countries, but our collaboration covers many less developed countries in South America and Asia, which are relying heavily on these vaccines. We are now shifting focus to these countries, but so far we have only seen a handful of cases from these areas,” he said.
He suggested that this may be because these countries started their vaccination programs later and are vaccinating their elderly (who are not so susceptible to this side effect) first, or it may be due to some environmental or genetic factor that has not yet been discovered.
“This is now an important research question ― is the risk of vaccine-induced CVST the same in different countries or ethnicities? This could influence decisions on future vaccine strategies,” Coutinho said.
“So far, female sex is the strongest risk factor for vaccine-induced CVST. In our cohort, 81% of cases were in women. In addition, 95% were White, but that doesn’t allow us to conclude that this is a risk factor, as the majority of people who have been vaccinated are White. So, we have no clear insight into that yet,” he said.
Commenting for Medscape Medical News, the lead author of the previous UK report of a series of 70 cases of cerebral venous thrombosis linked to COVID-19 vaccination, Richard Perry, PhD, University College Hospital, London, United Kingdom, described this new report as “an excellent study, with many of the same strengths and weaknesses as our study and has very similar results.”
Perry noted that the two studies used slightly different definitions of vaccine-induced thrombotic thrombocytopenia, but the cases reported appear to be very similar overall. “It is reassuring and gratifying to see that they have made such similar observations,” he said.
“And as they have drawn their cases from a broad range of countries whereas ours were all from the UK, this provides evidence that the observations from both studies are reasonably generalizable,” he added.
Perry pointed out that this new report states that TTS occurred in one patient after the patient had received a second dose of the AstraZeneca vaccine. “I would like to know more about this case, because we didn’t see any cases after a second dose in our cohort,” he said.
Coutinho responded that he didn’t believe this was the first reported case after the second dose.
The study did not receive any specific funding. Coutinho has received grants paid to his institution from Boehringer Ingelheim and Bayer and payments paid to his institution for data safety monitoring board participation by Bayer.
JAMA Neurol. Published online September 28. Full text
Content Source: https://www.medscape.com/viewarticle/959992?src=rss